Missouri, 2024

Damaging Winds in Missouri, May 7, 2024

May 7, 2024 · NWS DVN · 2 events in 1 county or zone

There were several rounds of severe storms on May 7th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were several rounds of severe storms on May 7th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri. In the early afternoon, a few storms brought large hail to northwest Illinois, followed by another round of gusty storms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 2:00 AM CST, 2 minutes earlier. Its key messages:

  • Squall line to move through early this morning.
  • Marginal risk for severe storms with this line.
  • Marginal risk for severe storms Wednesday afternoon.
Area forecast discussion, May 7, 2:00 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Squall line to move through early this morning.

- Marginal risk for severe storms with this line.

- Marginal risk for severe storms Wednesday afternoon.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 300 AM CDT Tue May 7 2024

Today: Squall line will continue to progress across the forecast
area early this morning with the potential for 60 mph wind
gusts possible (MRGL risk for severe). A few thunderstorms are
still possible behind this line which should linger into
northwest IL early this afternoon. Highs will be in the mid to
upper 70s.

Tonight: A few showers possible this evening otherwise a dry
overnight hours. Cooler with lows in the upper 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 300 AM CDT Tue May 7 2024

Wednesday: Low pressure races out of the southern Plains and
into the OH Valley. However, severe storms with this system look
to remain south of our forecast area and SPC has shifted the
SLGT and ENH farther to the south somewhat. Our attention then
turns to an upper low that will drop southeast out of the
Dakotas into northwest IA. This is associated with a -20C h5
temperature cold core aloft. Enough instability and shear will
be present to trigger scattered thunderstorms during the
afternoon into the evening. Can't rule out some of these storms
to produce hail and strong gusty winds (MRGL severe level 1 of 5).
Highs will be in the mid to upper 70s.

Thursday through early next week: Pattern change to a northwest
flow as a deep trough sets up shop across the Great Lakes.
Periodic disturbances in the flow will bring off and on showers
and a few thunderstorms with almost daily chance pops.
Temperatures will be on the cooler side with highs in the upper
50s to mid 60s and lows in the 40s for much of the extended.
These readings are somewhat below normal for early May.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1240 AM CDT Tue May 7 2024

A large complex of showers and thunderstorms remains on track to
impact the terminals late tonight, with timing favored between
around 08Z to 12Z. This will lead to periods of MVFR/IFR due to
lower ceilings and reduced visibilities in heavier rain. The
strongest cells could produce wind gusts near 50 kts from the
WSW.

There remains a low chance (20-30%) of a shower or storm
developing Tuesday afternoon ahead of a front across eastern
Iowa. However, latest CAMs are not in agreement on location of
development or timing so have left a mention out of the TAF at
this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, May 6, 11:23 AM CST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1223 PM CDT Mon May 6 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071730-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1223 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Late tonight, after midnight, a line of thunderstorms will move
into eastern Iowa and northeast Missouri. These storms may be
capable of producing wind gusts up to 60 mph, isolated tornadoes,
and heavy rain. By 4 AM Tuesday, these storms will continue to
move northeast across all of Illinois. The Storm Prediction
Center is forecasting a Slight Risk for severe storms, level 2 of
5, for areas west of a Iowa City, Iowa to Galesburg, Illinois
line. A Marginal Risk covers the remainder of the outlook area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A marginal, level 1 of 5, risk for severe storms continues to be
forecast for locations mainly along and east of the Mississippi
River Tuesday. This is primarily for this same line of storms
affecting our area late tonight and Tuesday morning.

Another chance for thunderstorms will be possible Wednesday, with
another marginal risk over much of Iowa and Illinois, and a
slight risk found in northeast Missouri and west central Illinois.
Large hail, and damaging winds are the primary risks Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GENERAL STORM MOTION OF THE DAY:

50 MPH to the northeast.

Ervin/Uttech

The radar

The Quad Cities radar (KDVN), 169 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 7, 2:02 AM CST
Where
Clark County, 2.76 mi S of Medill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.390, -91.770

A tree was blown down onto a road. The time was based on radar data.

Thunderstorm Wind, Clark

When
May 7, 2:23 AM CST
Where
Clark County, Wayland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.400, -91.580

Metal sections of a garage roof were removed and blown into a field. The time was estimated from radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170417, 1170419.